Clostridium difficile colitis

Medical quality assurance by Dr. Albrecht Nonnenmacher, MD at April 21, 2016
StartDiseasesClostridium difficile colitis

Clostridium difficile colitis, also known as C. difficile colitis, is caused by the bacteria, C. difficile. This bacteria causes swelling in the colon, which can lead to fever, cramps, and diarrhea. The condition is most common amongst those taking antibiotics, chemotherapy patients, and the elderly, and it can range from mild to severe, with the most extreme cases resulting in death.

Contents

Definition & Facts

Some studies estimate that there are thousands of species of bacteria and other microorganisms in the average human gastrointestinal tract, especially within the bowel. These organisms function in a balance that allows normal, healthy digestion. When something causes an imbalance among these organisms, some forms of bacteria can overgrow, including those bacteria that don't naturally exist within the gut, but invade from outside.

One such bacterium is the C. difficile. This bacteria isn't native to the digestive tract of most people, but they can enter via ingestion with relative ease. When they reach high numbers, their toxic byproducts begin to harm the internal intestinal lining, which leads to the condition known as C. difficile colitis. The disease can be passed from person to person via the fecal-oral route, and is especially common in hospital environments.

Symptoms & Complaints

There is a wide spectrum of symptoms this condition might present, and the most extreme of those can be life-threatening. More commonly, mild symptoms are experienced like watery diarrhea several times a day, abdominal pain, and abdominal tenderness. However, should the more severe forms of C. difficile colitis be present, one might experience any of the following:

If left untreated, C. difficile colitis can lead to the formation of small holes in the gastrointestinal walls, which can be life-threatening. The most common complaints of mild to moderate C. difficile colitis are abdominal pain and excessive diarrhea.

Causes

C. difficile is transmitted from ingesting the bacteria through food, water, or contact with surfaces or objects contaminated with feces. The bacteria have spores that reside in the feces of their hosts, and those spores can survive for long periods of time in dry environments until picked up by another unsuspecting host.

The subsequent overgrowth of the C. difficile bacteria in the colon can be caused by a number of different external factors. The most common contributing factor is the presence of antibiotics in the system, since those medicines reduce the populations of the bacteria in the colon that maintain the levels of C. difficile.

This may seem counter-intuitive since antibiotics, especially broad spectrum drugs that treat a wide range of infections, would logically kill the C. difficile bacteria as well, but that isn't the case. Instead, these drugs provide a competition-free environment for the C. difficile to thrive within. Other potential causes for C. difficile colitis include:

Diagnosis & Tests

Before any specific tests are conducted, a doctor will ask about symptoms and medical history. If there are symptoms that indicate an infection of the bowel, or if the patient has recently taken antibiotics, the doctor may perform either a colonoscopy or sigmoidoscopy in order to visualize the problem directly.

Other diagnostic tests include cytotoxicity assays, stool tests like a stool leukocyte measurements, and PCR testing. Some doctors claim that PCR tests, or polymerase chain reaction, are able to detect the presence of the condition with nearly perfect accuracy when performed through multiple iterations.

Toxin ELISA testing is more accurate in terms of searching for the primary toxin released by C. difficile. Many of the toxin ELISA tests not only search for the primary toxin, known as Clostridium difficile toxin A, but they also search for Clostridium difficile toxin B, the second most dangerous toxin released by C. difficile.

Treatment & Therapy

Generally, a doctor will advise patients taking antibiotics to cease taking the drugs, if possible. At that point, the doctor will most likely prescribe a separate antibiotic that is known to kill C. difficile. These might include metronidazole, fidaxomicin, or vancomycin. In some cases, a second round of antibiotics is necessary after the first.

Even before treatment has started, it is recommended that patients suffering from excessive diarrhea as a result of C. difficile colitis should drink plenty of fluids in order to stave off dehydration and maintain proper electrolyte balance. Other medicines can help prevent frequent watery diarrhea without damaging the intestines, such as a bile salt binder. Probiotics are also recommended for patients with C. difficile colitis, since those helpful bacteria maintain the balance of natural gut flora in the intestine, which helps quell the expansion of the C. difficile infection.

Other extreme cases might require surgery to remove part of the damaged intestines. Such a surgery would only be necessary in cases where the antibiotics have failed and the bacteria have released enough of their toxins to physically damage the intestine through gastrointestinal perforation.

Prevention & Prophylaxis

Practicing good hygiene such as regular hand washing is one of the best ways to prevent infection. Avoiding touching surfaces that may not be sterile, like those in the bathroom and kitchen can help prevent transmission. Lastly, antibiotics should be avoided unless prescribed by a doctor, since those drugs can stimulate an environment where C. difficile can thrive.